Kansas, 2023

Damaging Wind in Kansas, June 21, 2023

June 21, 2023 · NWS ICT · 1 event in 1 county or zone

Thunderstorms moved into south central Kansas during the early morning hours of June 21st, 2023. One storm produced a wind gust near 70 mph in Kingman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms moved into south central Kansas during the early morning hours of June 21st, 2023. One storm produced a wind gust near 70 mph in Kingman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 4:38 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 21, 4:38 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
538 AM CDT Wed Jun 21 2023

.SHORT TERM...(Today through Friday night)
Issued at 313 AM CDT Wed Jun 21 2023

Elevated convection continues to blossom from west central into
north central Kansas early this morning. The more robust
convection west of Great Bend is going upscale where a moderate
low-level jet (per KDDC VWP) is acting on the stronger
instability/precipitable water axis just ahead of the upper
shortwave trof approaching central Kansas. Expect continued
increase in coverage during the predawn hours with continued
development southeastward across central/south central Kansas,
perhaps as far east into part of the Flint Hills. The stronger
storms, especially in closer proximity to the better instability
and marginal cloud-bearing shear, generally west of I-135, will be
capable of marginally severe criteria. Another concern will be
the slower movement of cells with the higher PWAT air lending to
more efficient rainfall producers. The convection may tend to
organize and congeal with an effective cold pool developing later
this morning which would tend to track south-southeastward toward
the Oklahoma border. All this could have detrimental effects on
the diurnal recovery and high temperatures if precip and clouds
linger long enough past noon. Otherwise, the focus for convection
into Thursday and Friday should remain closer to the better
instability over the high Plains where periodic perturbations will
spill into and over the mean ridge aloft across the area. This
will place central and south central Kansas in close proximity to
seeing some of this activity roll into the area.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 313 AM CDT Wed Jun 21 2023

A more progressive flow regime will develop over the weekend with
a fairly strong shortwave aloft moving across the north central
conus flattening the ridge over the south central conus. The
hottest temperatures of the warm season so far look to affect the
region on Saturday ahead of a cold front. Despite unstable air
ahead of the front, warmer temperatures aloft could limit/cap
convective potential except perhaps over southeast Kansas. Subtle
cooling is expected behind the front on Sunday into Monday. An
even hotter pattern looks to develop by Tuesday and Wednesday of
next week as the northern Mexico upper ridge broadens and builds
northward across the southern Plains toward Kansas.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 538 AM CDT Wed Jun 21 2023

Convective complex should continue to move south-southeastward
from central Kansas across portions of south central Kansas thru
the morning. Gusty outflow winds and reduced visibility (MVFR/IFR)
in heavy rain can be expected. The disturbed and variable wind
flow in vicinity of the convection should become east to southeast
again later this morning into tonight. VFR conditions expected
today and tonight away from any convection.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  68  89  68 /  50  10  10  20
Hutchinson      86  67  88  67 /  70  10  10  30
Newton          88  67  88  67 /  40  10  10  20
ElDorado        89  68  89  67 /  20   0  10  20
Winfield-KWLD   90  69  89  69 /  40  10  10  20
Russell         84  65  86  65 /  50  20  20  40
Great Bend      83  66  85  66 /  50  20  20  40
Salina          86  67  89  67 /  40  10  10  30
McPherson       86  67  88  66 /  70  10  10  30
Coffeyville     92  69  90  68 /   0   0   0  10
Chanute         92  68  90  68 /   0   0   0   0
Iola            91  67  89  67 /   0   0   0   0
Parsons-KPPF    92  68  89  68 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
Hazardous weather outlook, Jun 21, 2:57 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
357 AM CDT Wed Jun 21 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
357 AM CDT Wed Jun 21 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this morning
for locations west of a Salina to Wichita line. The storms will be
capable of dime to quarter size hail and strong wind gusts of 50 to
60 mph. Very heavy rainfall rates may also result in minor lowland
or street flooding.

There is a slight chance for thunderstorms later tonight across
Barton and Russell counties of central Kansas. The risk for strong
or severe storms is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic chances for thunderstorms will continue across central and
south central Kansas Thursday and Friday. The risk for strong or
severe storms is low, however locally heavy downpours and minor
flooding will be possible.

Chances for more organized thunderstorms look to affect much of the
area from Friday night through Saturday night. A few strong to
severe storms will be possible, mainly Saturday evening, across
southeast Kansas.

Heat indices are forecast to climb to around 100 degrees across
central Kansas and range from 100 to 105 degrees over south central
and southeast Kansas on Saturday afternoon. Heat indices up to 100
are possible across southeast Kansas on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 21, 4:42 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
542 AM CDT Wed Jun 21 2023

KSZ050-067-211145-
Reno KS-Rice KS-
542 AM CDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of western Reno and
southern Rice Counties through 645 AM CDT...

At 541 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alden to near Stafford. Movement was east
at 20 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Sterling, Nickerson, Arlington, Turon, Partridge, Sylvia,
Alden, Plevna, Abbyville, Willowbrook and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central and central Kansas.

&&

LAT...LON 3826 9847 3825 9792 3814 9792 3773 9813
      3773 9846 3801 9847
TIME...MOT...LOC 1041Z 280DEG 19KT 3830 9828 3794 9866

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAKUB
Special weather statement, Jun 21, 4:59 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
559 AM CDT Wed Jun 21 2023

KSZ033-048-049-211145-
Ellsworth KS-Lincoln KS-Saline KS-
559 AM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Ellsworth and northwestern Saline Counties
through 645 AM CDT...

At 559 AM CDT, Doppler radar was tracking a strong thunderstorm over
Beverly, or 6 miles east of Lincoln, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salina, Kanopolis, Brookville, Smolan, Beverly, Glendale and
Westfall.

This includes Interstate 70 between Mile Markers 224 and 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central Kansas.

&&

LAT...LON 3896 9793 3896 9768 3873 9766 3871 9816
      3913 9812 3913 9793
TIME...MOT...LOC 1059Z 269DEG 15KT 3901 9803

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAKUB
Special weather statement, Jun 21, 5:11 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
611 AM CDT Wed Jun 21 2023

KSZ049>051-067-068-211215-
Reno KS-Rice KS-McPherson KS-Harvey KS-Saline KS-
611 AM CDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of McPherson,
northeastern Reno, northwestern Harvey, eastern Rice and southwestern
Saline Counties through 715 AM CDT...

At 611 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Brookville to Nickerson.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Mcpherson, Lindsborg, South Hutchinson, Halstead,
Moundridge, Inman, Buhler, Burrton, Galva, Marquette, Assaria,
Windom, Falun, Willowbrook, Mcpherson Airport, Hutchinson Airport and
Bridgeport.

This includes Interstate 135 between Mile Markers 47 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central and south central Kansas.

&&

LAT...LON 3871 9750 3798 9748 3798 9800 3852 9796
      3852 9792 3873 9793
TIME...MOT...LOC 1111Z 285DEG 21KT 3869 9790 3813 9809

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAKUB
Special weather statement, Jun 21, 5:33 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
633 AM CDT Wed Jun 21 2023

KSZ067-082-211230-
Reno KS-Kingman KS-
633 AM CDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southwestern Reno and
western Kingman Counties through 730 AM CDT...

At 632 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turon to Coats. Movement was southeast at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, Cunningham, Turon, Nashville, Willowdale, Zenda, Cleveland,
Penalosa and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central Kansas.

&&

LAT...LON 3739 9846 3782 9846 3783 9847 3785 9844
      3771 9791 3738 9829
TIME...MOT...LOC 1132Z 296DEG 30KT 3778 9843 3751 9880

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JAKUB
Special weather statement, Jun 21, 5:52 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
652 AM CDT Wed Jun 21 2023

KSZ067-082-211230-
Reno KS-Kingman KS-
652 AM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of southern Reno and
northeastern Kingman Counties through 730 AM CDT...

At 651 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pretty Prairie, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Hutchinson, Haven, Pretty Prairie, Arlington, Partridge, Yoder,
Waterloo, Cheney Lake, Mt Vernon and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central Kansas.

&&

LAT...LON 3806 9812 3797 9770 3793 9770 3773 9776
      3773 9781 3759 9781 3783 9832
TIME...MOT...LOC 1151Z 303DEG 31KT 3783 9804

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAKUB
Local storm report, Jun 21, 5:55 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
655 AM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     Tstm Wnd Gst     Penalosa                37.72N 98.31W
06/21/2023  E70 MPH          Kingman            KS   Trained Spotter

&&

The radar

The Wichita radar (KICT), 39 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
June 21, 6:30 AM CST to 6:31 AM CST
Where
Kingman County, 5 mi SSW of Mt Vernon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.653, -97.885

Trained spotter estimated winds of 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109001.